Nasal Decongestants

Q

I have slightly high bp and can no longer take typical decongestants. However it is almost always difficult for me to breath through my nose lately — not because of anything to blow out, but because the passageways seem swollen, and air is not easily getting in and out.

It doesn’t seem as though what I need is an antihistamine (although I sometimes certainly do). Any hope for something to decongest me without raising bp ????

Thanks so much for your help and time,

Jacki

A

Dear Jacki:

Thank you for asking about decongestants for use in the nose. You are correct that decongestants may cause an elevation in blood pressure, since decongestants mimic adrenaline.

If allergy is the cause of your symptoms of swelling in the nose, then over-the-counter nasal corticosteroid solutions may relieve your complaints.  Examples of these medications include Nasacort AQ, Rhinocort AQ and Flonase are available in pharmacies today.

You need to discuss this with your doctor, for these medicines can have side effects.  When you see your physician, ask if you need to see an Ear, Nose and Throat (ENT) specialist, to determine if you have a physical obstruction to air flowing into your nasal passageways, such as nasal polyps or a deviated nasal septum.

Good luck. I hope this information is useful to you.

Steve Kagen, M.D.

SHARE THIS PAGE

sign up for our

kagen allergy ® newsletter

Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form.
DISCLAIMER | PRIVACY POLICY
©2020 The Kagen Allergy Clinic SC. All Rights Reserved.
schedule now
Contact Us800-ALL-WELL®
$('.w-nav-menu').on('click', 'a', function() { if ($('.w--open').length === 1){ // detect whether menu is open in mobile view $('.w-nav-button').triggerHandler('tap'); } });